It is important to be aware that there is guidance from the Aesthetics Complications Group surrounding dermal filler treatment and the COVID vaccine.
Vaccines elicit an immune response (that’s what they’re designed to do) and studies show that in the three weeks after vaccine administration your immune system is most stimulated.
For this reason, the Aesthetics Complications Expert Group recommends that dermal filler procedures should be carried out two weeks before or three weeks after COVID vaccination.
Although there is limited evidence and only a very small number of cases, there is a risk of inflammatory reactions and soft tissue swelling in patients who have previously had soft tissue fillers, or plan to have treatment, after receiving COVID-19 vaccination - however a study concluded that the risk was likely not greater than other already identified triggers (such as other viral illnesses, bacterial infections, dental procedures, excessive UV exposure, and other vaccinations).
To put this into perspective, in a test group of 723 subjects who had had dermal fillers within the last year, 3.73% of them experienced swelling around their dermal filler after receiving the COVID-vaccine. The brand of filler the subjects had received did not appear to change risk. Interestingly, the risk was higher for those who received the Moderna vaccine as opposed to the Pfizer or the AstraZeneca vaccines.
These reactions are often spontaneous and self-limiting and are likely to be due to the heightened immune response following the vaccination but quickly subside without treatment. However, if the response is greater than expected or lasts more than a few days, the evidence suggests that a short course of corticosteroids is likely to manage the complication quickly.
In the previously mentioned test group, out of those who experienced swelling around their dermal filler, 34% required some medical treatment, eg a course of corticosteroids (this equates to approximately 1% of all subjects who have had dermal filler and the COVID vaccine)
If you develop any reactions following your treatment, you may require medication to manage the complication. This may include oral steroid medication which may lower your immunity to COVID-19 if you have recently been vaccinated.
Rest assured that all clients booking in for dermal filler treatment at the clinic are appropriately screened, risk assessed, are fully aware of the risks, and the treatments are carefully timed around expected vaccination dates, and that we are knowledgeable on how and when to intervene if a complication does occur.
There is currently no evidence that COVID-19 vaccination or infection has a detrimental effect on other aesthetic procedures, including botulinum toxin.
Aesthetics Complications Expert Group Guidance - The Impact of SARS-CoV-2 Vaccination and Infection on Soft Tissue Fillers
Dr Tim Pearce Global Research Study - Does COVID-19 Vaccine Cause Dermal Filler Reactions?